Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 22, 2011

May 22, 2011 · NWS HUN · 6 events in 2 counties and zones

Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. A few of the storms moved across southern middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. A few of the storms moved across southern middle Tennessee. One of the storms produced hail up to quarter sized in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 10:53 AM CST, 32 minutes earlier.

Area forecast discussion, May 22, 10:53 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CDT SUN MAY 22 2011

.UPDATE...
FOR 18Z TAFS.
&&

.AVIATION...
TSRA WL AFFECT KMSL VCNTY THRU 20Z...AND PERHAPS THRU EARLY
EVENING.  THE STORMS WL GENERATE BRIEF GUSTY WINDS AND PSBLY
MVFR/IFR CONDS DUE TO VSBY REDUCTION IN +RA.  WL MAINTAIN VCTS AND
AMD FOR STORM TRENDS AS THEY DVLP.  THE STORM RISK IS LWR AT
KHSV...BUT HAVE INCLUDED VCTS THIS AFTN AS WELL.

THE RISK OF TSRA WL DIMINISH EARLY THIS EVENING...WITH ADDITIONAL
TSRA PSBL LATE TNGT.  HOWEVER..CONFIDENCE IS TOO LOW TO INCLUDE IN
PREVAILING FCST ATTM.  VFR CONDS SHOULD PREVAIL OUTSIDE VCNTY OF
TSRA ACTIVITY.
&&

.DISCUSSION.../ISSUED AT 906 AM CDT SUN MAY 22 2011/
MCS OVER THE MID SOUTH IS ORGANIZING AND EXPANDING AS IT MOVES ENE.
PER 8H ANALYSIS...IT RESIDES AT THE NOSE OF THE WARM/MOIST AXES. RUC
13 MOISTURE TRANSPORT VECTORS CONTINUE TO PRODUCE NEW DEVELOPMENT IN
CENTRAL AR.  PRESENT MOVEMENT WL BRING THIS SYS ACROSS FAR NWRN AL
AND EVENTUALLY INTO MIDDLE TN...CLIPPING OUR SRN TN COUNTIES.  0-6KM
BULK SHEAR VALUES OF 35-45KT AND A STEEP 850-650MB LAPSE RATE ON THE
12Z OHX SOUNDING INDICATE A MARGINAL SVR WIND/HAIL THREAT.  WL
ADJUST THE FCST TO GO WTIH LIKELY POPS IN NWRN AL/SRN TN...GIVEN
SOME UNCERTAINTY YET AS THE ENVIRONMENT IS A BIT DRIER IN NRN AL.
HWO HAS ALSO BEEN UPDATED.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 22, 8:07 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT SUN MAY 22 2011

ALZ001>010-016-TNZ076-096-097-221800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
907 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS OVER NORTHERN MISSISSIPPI WILL MOVE TO THE NORTHEAST
TODAY. THE SOUTHERN PORTION OF THIS ACTIVITY WILL IMPACT LOCATIONS
IN NORTHWESTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON
AND EVENING WITH SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS
COULD BE STRONG PRODUCING GUSTY WINDS BETWEEN 40 AND 50 MPH...BRIEF
HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ADDITIONAL ROUNDS OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY
OCCUR AGAIN ON MONDAY AND TUESDAY. BRIEF GUSTY WINDS AND LIGHTNING
WILL BE EXPECTED WITH THESE STORMS AND THE HIGHEST CHANCE WILL AGAIN
BE NORTH OF THE TENNESSEE RIVER.

THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORMS WILL
INCREASE WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT APPROACHES. A
FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

In the hours before

Special weather statement, May 22, 11:08 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT SUN MAY 22 2011

ALZ004-007-221745-
LAWRENCE-MORGAN-
1208 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN LAWRENCE
AND NORTHWESTERN MORGAN COUNTIES UNTIL 1245 PM CDT...

DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HATTON...OR 10
MILES NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...WHEELER.
  HILLSBORO.
  CADDO.
  TRINITY...BASHAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3447 8753 3461 8750 3471 8713 3467 8708
      3466 8704 3465 8703 3451 8700
TIME...MOT...LOC 1708Z 260DEG 26KT 3457 8742

KULA

The radar

The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Franklin

When
May 22, 11:25 AM CST to 11:55 AM CST
Where
Franklin County, 0.62 mi NNE of Winchester
Reported by
CoCoRaHS
Coordinates
35.188, -86.117

Heavy rainfall of 1.80 inches was reported in 30 minutes.

Thunderstorm Wind, Lincoln

When
May 22, 11:42 AM CST to 11:52 AM CST
Where
Lincoln County, 0.89 mi NE of Flintville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.080, -86.420

A tree was knocked down onto Flintville road.

Hail, Franklin

When
May 22, 12:07 PM CST to 12:12 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.190, -86.110

Nickel size hail was reported.

Hail, Franklin

When
May 22, 12:10 PM CST to 12:15 PM CST
Where
Franklin County, 1.76 mi NE of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.199, -86.099

Quarter size hail was reported in the Franklin County Park area.

Hail, Franklin

When
May 22, 12:10 PM CST to 12:15 PM CST
Where
Franklin County, 0.62 mi NNE of Winchester
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.188, -86.117

Quarter size hail was reported.

Thunderstorm Wind, Franklin

When
May 22, 12:11 PM CST to 12:16 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.190, -86.110

Multiple trees were knocked down on streets in the city of Winchester.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320022, 320020, 320019, 320018, 320023, 320021.